Pennsylvania, 2017

Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017

May 5 to 6, 2017 · NWS PBZ · 15 events in 4 counties and zones

Low pressure moving across the Upper Ohio Valley helped initiate showers and storms, some of which produced heavy rain, gusty wind, and isolated large hail across the region on the 5th. Flash flooding was reported across Armstrong, Clarion, and Westmoreland counties in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Upper Ohio Valley helped initiate showers and storms, some of which produced heavy rain, gusty wind, and isolated large hail across the region on the 5th. Flash flooding was reported across Armstrong, Clarion, and Westmoreland counties in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 5, 1:12 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 5, 1:12 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
212 PM EDT Fri May 5 2017

.SYNOPSIS...
Low pressure will maintain rain chances and colder temperatures
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A filling mid-level low will continue to eject northeastward
during through the evening, pushing its associated dry slot
through the eastern two-thirds of the CWA. This has allowed for
substantial warming across western PA/northern WV, such that
convective temperatures are being reached or will be reached
shortly. Mesoanalyses have thus started to indicate CAPE
development in the drying area, which will only spread over the
next few hours. With enhancing southeasterly shear, showers and
thunderstorms should start to develop over N WV/W MD/far SW PA
and track north-northeastward into the early evening. The SPC
has outline this area with a marginal risk, and this seems
justified given the cooling mid-levels and strong low-level
lapse rates.

Going into tonight, the reorganizing mid-level trough axis
remains generally positioned around the WV panhandle. The
consensus favors elevated instability remaining ahead of the
mid-level trough axis with a fair amount of convective
precipitation during the overnight hours. Thunder probabilities
will thus remain enhanced through the night. Fries

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
The mid-level low will continue to linger over the area into the
weekend with a second low dropping southward from Hudson Bay.
Those two lows will have a little bit of Fujiwara interaction
before generally congealing into one deeper low over the
northeastern U.S. This will allow for very cold air aloft to
continue showery conditions into the early half of the weekend
with a bit drier northwesterly flow beginning thereafter. Layer
RH values should begin to fall off by Sunday night such that
some clearing will begin to bring in the chances of frost, as
well. Temperatures look to remain below normal through the
period. Fries

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An upper level low will continue to spin near the northeastern
coast of the U.S. through the long term period. This will keep
northwesterly flow ingrained over the area and temperatures
below normal throughout. However, with a continental air mass in
control, chances for precipitation will remain below
climatology, as well. Fries

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Large low pressure system will continue Dry slot is
clearing/scattering out lower ceilings that plagued much of the
day. This area should begin to fill in with altocu through the
early evening. Elsewhere, lower ceilings have held steady over
DUJ/FKL and ZZV.

Showers and thunderstorms expected to develop over the east,
drifting north/northwestward this evening. These could lead to
temporary restrictions and contain some gusty winds. The low
will gradually shift overhead tonight, bringing with it lower
ceilings and rain showers. IFR conditions expected to linger
well into Saturday with little improvement through midday.

Surface winds will generally remain variable until the low
passes tonight.

.Outlook...
Restrictions are likely through the weekend as an upper trough
remains situated over the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 5, 3:45 AM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
445 AM EDT Fri May 5 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
445 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Well below normal temperatures are expected this weekend and into
next week...with frost or freezing temperatures possible across much
of the region Monday and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 12:21 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     1 E PYLES MILLS         40.87N  80.16W
05/01/2017                   BUTLER             PA   NWS STORM SURVEY

            LIMBS SNAPPED OFF POPLAR TREE AND UPROOTED SOFTWOOD
            TREE ENCOUNTERED ALONG JENNIE LANE.

0225 PM     TSTM WND DMG     2 NNW MIDDLE LANCASTER  40.88N  80.14W
05/01/2017                   BUTLER             PA   NWS STORM SURVEY

            NUMEROUS TREES UPROOTED AND SOME LARGE LIMBS SNAPPED
            ALONG BROWN LANE. FASCIA WAS ALSO REMOVED FROM A SMALL
            HOME IN THIS AREA.

0315 PM     TSTM WND DMG     MARIANNE                41.25N  79.42W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            TREES SNAPPED AND UPROOTED ALONG ROUTE 66 JUST NORTH OF
            ROUTE 322.

0323 PM     TSTM WND DMG     1 E SNYDERSBURG         41.33N  79.34W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            LIMBS SNAPPED ALONG ROUTE 66

0330 PM     TSTM WND DMG     1 SW GUITONVILLE        41.47N  79.28W
05/01/2017                   FOREST             PA   NWS STORM SURVEY

            SPORADIC TREE SNAPS AND UPROOTS IN WOODS ALONG
            GUITONVILLE ROAD

0338 PM     TSTM WND DMG     1 WSW MAYBURG           41.58N  79.22W
05/01/2017                   FOREST             PA   NWS STORM SURVEY

            TREES DOWN ACROSS ROUTE 666

0350 PM     TSTM WND DMG     1 NNE LYNCH             41.61N  79.05W
05/01/2017                   FOREST             PA   NWS STORM SURVEY

            DAMAGE TO TREES IN THIS AREA WAS CONSISTENT WITH 75 MPH
            WIND ALONG ROUTE 666 NEAR BLUE JAY CREEK ROAD.

0417 PM     TSTM WND GST     6 NE CLYMER             40.73N  78.92W
05/01/2017  M60 MPH          INDIANA            PA   MESONET

&&

EVENT NUMBER PBZ1701449
EVENT NUMBER PBZ1701450
EVENT NUMBER PBZ1701451
EVENT NUMBER PBZ1701452
EVENT NUMBER PBZ1701453
EVENT NUMBER PBZ1701454
EVENT NUMBER PBZ1701455
EVENT NUMBER PBZ1701456

KRAMAR
Local storm report, May 5, 12:41 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
141 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     COSHOCTON               40.26N  81.85W
05/01/2017                   COSHOCTON          OH   AMATEUR RADIO

            TREES DOWN

1229 PM     TSTM WND DMG     PEARL                   40.37N  81.72W
05/01/2017                   COSHOCTON          OH   PUBLIC

            TREE DOWN ON OH 93

1245 PM     TSTM WND DMG     SARAHSVILLE             39.81N  81.47W
05/01/2017                   NOBLE              OH   911 CALL CENTER

            TREES DOWN ALONG STATE ROUTES 215... 285... AND 147

1246 PM     TSTM WND DMG     SARAHSVILLE             39.81N  81.47W
05/01/2017                   NOBLE              OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN

1251 PM     TSTM WND DMG     2 NW BELLE VALLEY       39.81N  81.58W
05/01/2017                   NOBLE              OH   EMERGENCY MNGR

            SEVERAL TREES DOWN

1255 PM     TSTM WND DMG     SUMMERFIELD             39.80N  81.34W
05/01/2017                   NOBLE              OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN

1256 PM     TSTM WND DMG     6 NW ANTRIM             40.18N  81.44W
05/01/2017                   GUERNSEY           OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0100 PM     TSTM WND DMG     LORE CITY               39.98N  81.46W
05/01/2017                   GUERNSEY           OH   TRAINED SPOTTER

            SHINGLE/ROOF DAMAGE TO BUCKEYE TRAIL HIGH SCHOOL.

0100 PM     TSTM WND DMG     BATESVILLE              39.91N  81.28W
05/01/2017                   NOBLE              OH   EMERGENCY MNGR

            SEVERAL TREES DOWN

0105 PM     TSTM WND DMG     UHRICHSVILLE            40.40N  81.35W
05/01/2017                   TUSCARAWAS         OH   911 CALL CENTER

            POWER LINES AND TREES DOWN IN UHRICHVILLE

0108 PM     TSTM WND DMG     3 ENE DENNISON          40.41N  81.28W
05/01/2017                   TUSCARAWAS         OH   PUBLIC

            TREES DOWN AT LONE PINE RD AND OH-250

0113 PM     TSTM WND DMG     4 W DELLROY             40.55N  81.27W
05/01/2017                   TUSCARAWAS         OH   TRAINED SPOTTER

            SEVERAL TREES DOWN

0115 PM     TSTM WND DMG     TAPPAN                  40.36N  81.21W
05/01/2017                   HARRISON           OH   EMERGENCY MNGR

            ROOF BLOWN OFF RESTAURANT AT TAPPAN LAKE MARINA

0115 PM     TSTM WND DMG     1 NE LEESVILLE          40.47N  81.19W
05/01/2017                   CARROLL            OH   TRAINED SPOTTER

            SEVERAL TREES DOWN

0120 PM     TSTM WND DMG     DOVER                   40.53N  81.48W
05/01/2017                   TUSCARAWAS         OH   PUBLIC

            MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.

0139 PM     TSTM WND DMG     SMITHFIELD              40.27N  80.78W
05/01/2017                   JEFFERSON          OH   PUBLIC

            TREES DOWN

0140 PM     TSTM WND DMG     SALEM                   40.90N  80.85W
05/01/2017                   COLUMBIANA         OH   PUBLIC

            TREES DOWN

0155 PM     TSTM WND DMG     NEW GARDEN              40.80N  80.93W
05/01/2017                   COLUMBIANA         OH   911 CALL CENTER

            MULTIPLE LARGE TREES DOWN IN NEW GARDEN

0200 PM     TSTM WND DMG     MOUNDSVILLE             39.92N  80.74W
05/01/2017                   MARSHALL           WV   PUBLIC

            TREES DOWN

0205 PM     TSTM WND DMG     1 W HERMITAGE           41.23N  80.46W
05/01/2017                   MERCER             PA   TRAINED SPOTTER

            LARGE TREE DOWN ON A APARTMENT BUILDING

0207 PM     TSTM WND DMG     HERMITAGE               41.23N  80.44W
05/01/2017                   MERCER             PA   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. SHINGLES BLOWN OFF APRATMENT
            COMPLEX. CARPORT BLOWN DOWN.

0213 PM     TSTM WND DMG     FLORENCE                40.44N  80.44W
05/01/2017                   WASHINGTON         PA   911 CALL CENTER

            MANY LARGE TREES DOWN

0216 PM     TSTM WND DMG     GREENVILLE              41.41N  80.38W
05/01/2017                   MERCER             PA   TRAINED SPOTTER

            TREE LIMBS DOWN.

0224 PM     TSTM WND DMG     1 E PYLES MILLS         40.87N  80.16W
05/01/2017                   BUTLER             PA   NWS STORM SURVEY

            LIMBS SNAPPED OFF POPLAR TREE AND UPROOTED SOFTWOOD
            TREE ENCOUNTERED ALONG JENNIE LANE.

0225 PM     TSTM WND DMG     1 SSW BUDAVILLE         40.14N  80.47W
05/01/2017                   WASHINGTON         PA   AMATEUR RADIO

            MULTIPLE TREES DOWN

0225 PM     TSTM WND DMG     2 NNW MIDDLE LANCASTER  40.88N  80.14W
05/01/2017                   BUTLER             PA   NWS STORM SURVEY

            NUMEROUS TREES UPROOTED AND SOME LARGE LIMBS SNAPPED
            ALONG BROWN LANE. FASCIA WAS ALSO REMOVED FROM A SMALL
            HOME IN THIS AREA.

0231 PM     TORNADO          1 NW PROSPECT           40.91N  80.07W
05/01/2017                   BUTLER             PA   NWS STORM SURVEY

            EF0 DAMAGE AT MAIN ST AND DOUGLAS ST

0236 PM     TSTM WND GST     3 N GROVE CITY          41.20N  80.09W
05/01/2017  M62 MPH          MERCER             PA   TRAINED SPOTTER

            MEASURED ON DAVIS ANEMOMETER

0240 PM     TSTM WND DMG     2 SE BUTLER             40.84N  79.87W
05/01/2017                   BUTLER             PA   TRAINED SPOTTER

            LARGE BRANCHES GREATER THAN 2 INCHES DOWN

0247 PM     TSTM WND DMG     1 S CASTLE SHANNON      40.35N  80.02W
05/01/2017                   ALLEGHENY          PA   TRAINED SPOTTER

            LARGE LIMB REPORTED DOWN ALONG ROBERTS DRIVE

0248 PM     TSTM WND DMG     JEFFERSON               40.29N  79.93W
05/01/2017                   ALLEGHENY          PA   COUNTY OFFICIAL

            TREE DOWN ON HOUSE...PAYNE HILL ROAD.

0250 PM     TSTM WND DMG     WHITEHALL               40.36N  79.99W
05/01/2017                   ALLEGHENY          PA   COUNTY OFFICIAL

            STILLEY ROAD CLOSED DUE TO POWER LINES...BETWEEN RT 51
            AND PROSPECT ROAD.

0250 PM     TSTM WND DMG     BETHEL PARK             40.32N  80.04W
05/01/2017                   ALLEGHENY          PA   SOCIAL MEDIA

            TREE LIMBS DOWN

0250 PM     TSTM WND DMG     5 S CLINTONVILLE        41.13N  79.88W
05/01/2017                   BUTLER             PA   SOCIAL MEDIA

            TREE UPROOTED

0255 PM     TSTM WND DMG     BALDWIN                 40.36N  79.97W
05/01/2017                   ALLEGHENY          PA   TRAINED SPOTTER

            POWER LINES DOWN

0256 PM     TORNADO          1 ENE ELDORADO          41.09N  79.73W
05/01/2017                   BUTLER             PA   NWS STORM SURVEY

            A FOCUSED... NARROW SWATH OF TORNADIC DAMAGE WAS
            DISCOVERED IN THE WOODS ALONG ELDORADO ROAD. THE DAMAGE
            IN THIS AREA CONSISTED OF A NARROW PATH OF SNAPPED AND
            UPROOTED HARDWOOD TREES. BASED ON THE DAMAGE... THE
            BRIEF TORNADO WAS RATED EF0.

0300 PM     TSTM WND DMG     RENO                    41.41N  79.75W
05/01/2017                   VENANGO            PA   LAW ENFORCEMENT

            TREES SNAPPED AND UPROOTED IN RENO TWP

0300 PM     TSTM WND DMG     OIL CITY                41.43N  79.70W
05/01/2017                   VENANGO            PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN THROUGHOUT THE COUNTY

0307 PM     TSTM WND DMG     BRACKENRIDGE            40.61N  79.74W
05/01/2017                   ALLEGHENY          PA   SOCIAL MEDIA

            TREE UPROOTED

0308 PM     TSTM WND DMG     FAIRMONT                39.48N  80.15W
05/01/2017                   MARION             WV   TRAINED SPOTTER

            LARGE TREE AND LARGE LIMBS GREATER THAN 2 INCHES DOWN.

0315 PM     TSTM WND DMG     KNOX                    41.23N  79.54W
05/01/2017                   CLARION            PA   911 CALL CENTER

            TREES DOWN

0315 PM     TSTM WND DMG     MARIANNE                41.25N  79.42W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            TREES SNAPPED AND UPROOTED ALONG ROUTE 66 JUST NORTH OF
            ROUTE 322.

0316 PM     TSTM WND DMG     WORTHINGTON             40.84N  79.63W
05/01/2017                   ARMSTRONG          PA   911 CALL CENTER

            SEVERAL TREES DOWN

0316 PM     TSTM WND DMG     5 ENE FREEPORT          40.70N  79.60W
05/01/2017                   ARMSTRONG          PA   911 CALL CENTER

            TREES DOWN

0319 PM     TSTM WND DMG     FRYBURG                 41.35N  79.45W
05/01/2017                   CLARION            PA   911 CALL CENTER

            SEVERAL TREES DOWN

0319 PM     TSTM WND DMG     SHIPPENVILLE            41.25N  79.46W
05/01/2017                   CLARION            PA   911 CALL CENTER

            SEVERAL TREES DOWN

0320 PM     TSTM WND DMG     MASONTOWN               39.85N  79.91W
05/01/2017                   FAYETTE            PA   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN

0323 PM     TSTM WND DMG     1 E SNYDERSBURG         41.33N  79.34W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            LIMBS SNAPPED ALONG ROUTE 66

0325 PM     TSTM WND DMG     STRATTANVILLE           41.20N  79.33W
05/01/2017                   CLARION            PA   911 CALL CENTER

            SEVERAL TREES DOWN

0326 PM     TORNADO          1 N TURKEY RIDGE        41.33N  79.25W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            A BRIEF BUT FOCUSED TORNADIC CIRCULATION CAUSED DAMAGE
            TO TREES OVER A NARROW PATH FROM WITHIN THE WOODED AREA
            NORTHEAST OF GRAVEL LICK ROAD AND CONTINUING ACROSS
            ROUTE 36... WHERE NUMEROUS EVERGREEN TREES AND A FEW
            HARDWOOD TREES WERE SNAPPED IN A LONG... VERY NARROW
            TRACK. THE TORNADO PRELIMINARILY HAS BEEN RATED EF0.

0327 PM     TORNADO          COOKSBURG               41.34N  79.22W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            A DISTINCT TORNADIC CIRCULATION DEVELOPED IN THE WOODED
            AREA BETWEEN ROUTE 36 AND FOREST ROAD IN CLARION COUNTY
            VERY NEAR THE FOREST COUNTY STATE LINE. A VERY NARROW
            SWATH OF FOCUSED DAMAGE TO TREES... INCLUDING SNAPS AND
            UPROOTS WAS DISCOVERED IN THIS AREA. THE TORNADO WAS
            RATED EF0.

0330 PM     TSTM WND DMG     TIONESTA                41.50N  79.45W
05/01/2017                   FOREST             PA   BROADCAST MEDIA

            MULTIPLE TREES DOWN IN TIONESTA AND ENDEVOUR

0330 PM     TSTM WND DMG     1 SW GUITONVILLE        41.47N  79.28W
05/01/2017                   FOREST             PA   NWS STORM SURVEY

            SPORADIC TREE SNAPS AND UPROOTS IN WOODS ALONG
            GUITONVILLE ROAD

0338 PM     TSTM WND DMG     1 WSW MAYBURG           41.58N  79.22W
05/01/2017                   FOREST             PA   NWS STORM SURVEY

            TREES DOWN ACROSS ROUTE 666

0340 PM     TSTM WND DMG     5 E BALLTOWN            41.60N  79.08W
05/01/2017                   FOREST             PA   EMERGENCY MNGR

0342 PM     HAIL             MARIENVILLE             41.45N  79.08W
05/01/2017  M1.50 INCH       FOREST             PA   TRAINED SPOTTER

0342 PM     TSTM WND DMG     PIGEON                  41.53N  79.05W
05/01/2017                   FOREST             PA   911 CALL CENTER

            NUMEROUS TREES DOWN

0343 PM     TSTM WND GST     1 W LAWSON HEIGHTS      40.29N  79.41W
05/01/2017  M66 MPH          WESTMORELAND       PA   AWOS

            MEASRED AT LBE AIRPORT

0345 PM     TSTM WND DMG     2 W CHARLEROI           40.14N  79.94W
05/01/2017                   WASHINGTON         PA   PUBLIC

            TREES SNAPPED AND LARGE LIMBS DOWN

0350 PM     TSTM WND DMG     1 NNE LYNCH             41.61N  79.05W
05/01/2017                   FOREST             PA   NWS STORM SURVEY

            DAMAGE TO TREES IN THIS AREA WAS CONSISTENT WITH 75 MPH
            WIND ALONG ROUTE 666 NEAR BLUE JAY CREEK ROAD.

0354 PM     TSTM WND DMG     BLAIRSVILLE             40.43N  79.26W
05/01/2017                   INDIANA            PA   SOCIAL MEDIA

            LARGE PINE TREE UPROOTED. SEVERAL LARGE BRACHES ALSO
            DOWN

0400 PM     TSTM WND DMG     PUNXSUTAWNEY            40.94N  78.98W
05/01/2017                   JEFFERSON          PA   COUNTY OFFICIAL

            MULTIPLE TREES DOWN IN BROOKVILLE... PUNXSUTAWNEY...
            YOUNG TWP... BARNETT.

0404 PM     TSTM WND GST     10 E BROOKVILLE         41.18N  78.90W
05/01/2017  M61 MPH          JEFFERSON          PA   ASOS

            RECORDED AT DUJ AIRPORT

0417 PM     TSTM WND GST     7 ESE MARION CENTER     40.73N  78.92W
05/01/2017  M60 MPH          INDIANA            PA   MESONET

0417 PM     TSTM WND GST     6 NE CLYMER             40.73N  78.92W
05/01/2017  M60 MPH          INDIANA            PA   MESONET

&&

EVENT NUMBER PBZ1701360 PBZ1701361 PBZ1701363 PBZ1701412 PBZ1701413
PBZ1701414 PBZ1701377 PBZ1701376 PBZ1701415 PBZ1701362 PBZ1701372
PBZ1701416 PBZ1701374 PBZ1701417 PBZ1701364 PBZ1701365 PBZ1701367
PBZ1701366 PBZ1701370 PBZ1701409 PBZ1701438 PBZ1701368 PBZ1701439
PBZ1701449 PBZ1701371 PBZ1701450 PBZ1701443 PBZ1701369 PBZ1701418
PBZ1701375 PBZ1701397 PBZ1701398 PBZ1701404 PBZ1701433 PBZ1701400
PBZ1701445 PBZ1701441 PBZ1701442 PBZ1701434 PBZ1701430 PBZ1701425
PBZ1701451 PBZ1701419 PBZ1701420 PBZ1701426 PBZ1701427 PBZ1701437
PBZ1701452 PBZ1701428 PBZ1701446 PBZ1701447 PBZ1701432 PBZ1701453
PBZ1701454 PBZ1701435 PBZ1701399 PBZ1701429 PBZ1701411 PBZ1701444
PBZ1701455 PBZ1701436 PBZ1701410 PBZ1701407 PBZ1701424 PBZ1701456

THIS REPORT CONTAINS A SUMMARY OF STORM REPORTS TO DATE FROM THE
SEVERE WEATHER EPISODE ON 1 MAY 2017. IT MAY BE UPDATED AS ADDITIONAL
STORM DAMAGE IS MADE KNOWN.

KRAMAR
Special weather statement, May 5, 4:01 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
501 PM EDT FRI MAY 5 2017

PAZ031-075-076-WVZ509-510-052145-
Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and
Northwestern Preston-Monongalia-
501 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE
AND NORTHEASTERN MONONGALIA COUNTIES...

At 500 PM EDT, a strong thunderstorm was located over Point Marion,
or near Star City, moving north at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.
Heavy rainfall also is occurring with this storm and may cause
localized flooding.

Locations impacted include...
Morgantown...                     Uniontown...
Masontown...                      Point Marion...
Fairchance...                     Smithfield...
New Salem...                      Greensboro...
Cheat Lake...

This includes  Interstate 68 in West Virginia between mile markers 9
and 12.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3964 7983 3968 7996 3994 7990 3988 7966
TIME...MOT...LOC 2100Z 200DEG 20KT 3971 7989

15

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
May 5, 4:02 PM EST
Where
Fayette County, 1.74 mi NW of Indian Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.990, -79.520

Department of Highways reported trees down.

Flash Flood, Fayette

When
May 5, 5:27 PM EST to 6:30 PM EST
Where
Fayette County, 1.26 mi ESE of West Overton to 1.15 mi ESE of West Overton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.090, -79.530

The media reported flash flooding along Mounts Creek near Keefer Road in Bullskin Township.

Thunderstorm Wind, Fayette

When
May 5, 6:01 PM EST
Where
Fayette County, 1.73 mi WSW of Ohiopyle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.860, -79.530

Department of Highways reported trees down.

Flash Flood, Armstrong

When
May 5, 6:25 PM EST to 8:30 PM EST
Where
Armstrong County, 0.87 mi NW of West Kittanning to 1.14 mi WNW of West Kittanning
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.830, -79.540

Local media reported flooding at Kittanning hospital. Also, several roads were reported to be flooded including Butler Road, Johns Road, and Pleasantview Drive.

Flash Flood, Clarion

When
May 5, 6:26 PM EST to 8:30 PM EST
Where
Clarion County, Fryburg to 1.04 mi N of Fryburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
41.350, -79.450

County official reported that Route 208 was flooded.

Flash Flood, Clarion

When
May 5, 6:34 PM EST to 8:30 PM EST
Where
Clarion County, 0.87 mi E of Rimersburg to 1.02 mi NNW of Wildcat
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
41.052, -79.504

County official reported that Cherry Run Road and Acme Street were were closed due to flooding.

Flash Flood, Clarion

When
May 5, 6:37 PM EST to 8:30 PM EST
Where
Clarion County, 0.69 mi S of Sligo to 0.55 mi E of Mt Airy
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
41.110, -79.500

County official reported that Route 68 and Huckleberry Ridge Road were flooded.

Flash Flood, Armstrong

When
May 5, 6:41 PM EST to 8:30 PM EST
Where
Armstrong County, 0.52 mi W of Adrian to 0.81 mi SW of Adrian
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
40.880, -79.540

Local 911 reported creek flooding on Tarrtown Road.

Flash Flood, Westmoreland

When
May 5, 6:43 PM EST
Where
Westmoreland County, 0.7 mi ENE of Yukon to 1.4 mi NNE of Mendon
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
40.225, -79.668

County official reported that Waltz Mill Road was flooded.

Flash Flood, Westmoreland

When
May 5, 7:00 PM EST to 8:30 PM EST
Where
Westmoreland County, 0.49 mi SSE of West Leechburg to 0.66 mi NNE of Gosser Hill
Cause
Heavy Rain
Property damage
$8,000
Reported by
County Official
Coordinates
40.623, -79.618

County official reported that South Gosser Hill Road is closed due to damage from flood waters.

Flood, Westmoreland

When
May 5, 7:00 PM EST to 8:30 PM EST
Where
Westmoreland County, 0.14 mi NNE of East Vandergrift to 0.09 mi NW of East Vandergrift
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
40.602, -79.569

County official reported flooding on Chestnut Street. Road Closed.

Thunderstorm Wind, Westmoreland

When
May 5, 7:08 PM EST
Where
Westmoreland County, 1.05 mi E of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.300, -79.310

Local 911 reported trees down.

Thunderstorm Wind, Westmoreland

When
May 5, 7:27 PM EST
Where
Westmoreland County, 1.48 mi SSE of Torrance
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.400, -79.220

Local 911 reported trees down.

Flood, Armstrong

When
May 5, 8:30 PM EST to May 6, 8:00 AM EST
Where
Armstrong County, 0.38 mi ENE of Cadogan to 0.51 mi NW of Rosston
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.752, -79.573

Emergency manager reported that flooding has impacted several buildings in Cadogan.

Flood, Clarion

When
May 5, 10:30 PM EST to May 6, 8:00 AM EST
Where
Clarion County, 1.46 mi W of Clarion Co Arpt to 0.26 mi ENE of Shippenville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.228, -79.478

Emergency manager reported flooding along route 208 heading into Shippenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704113, 704138, 704115, 704140, 704905, 704906, 704907, 704142, 704909, 704910, 704912, 704116, 704117, 704144, 704908.